Stevens-Johnson syndrome signs and symptoms include:
- Unexplained widespread skin pain
- A red or purple skin rash that spreads
- Blisters on your skin and the mucous membranes of your mouth, nose, eyes and genitals
- Shedding of your skin within days after blisters form
If you have Stevens-Johnson syndrome, several days before the rash develops you may experience:
- Sore mouth and throat
- Burning eyes
When to see a doctor
Stevens-Johnson syndrome requires immediate medical attention. Seek emergency medical care if you experience signs and symptoms of this condition.
Stevens-Johnson syndrome is a rare and unpredictable reaction. Your doctor may not be able to identify its exact cause, but usually the condition is triggered by a medication or an infection. A reaction to medication may start while you're using it or up to two weeks after you've stopped using it.
Medication and therapy causes
Drugs that can cause Stevens-Johnson syndrome include:
- Anti-gout medications, such as allopurinol
- Medications to treat seizures and mental illness (anticonvulsants and antipsychotics), with added risk if you also undergo radiation therapy;
- Pain relievers, such as acetaminophen (Tylenol, others), ibuprofen (Advil, Motrin IB, others) and naproxen sodium (Aleve)
- Medications to fight infection, such as penicillin
Infections that can cause Stevens-Johnson syndrome include:
- Herpes virus (herpes simplex or herpes zoster)
- Hepatitis A
Factors that increase your risk of developing Stevens-Johnson syndrome include:
- An HIV infection. Among people with HIV, the incidence of Stevens-Johnson syndrome is about 100 times greater than among the general population.
- A weakened immune system. If you have a weakened immune system, you may have an increased risk of Stevens-Johnson syndrome. Your immune system can be affected by an organ transplant, HIV/AIDS and autoimmune diseases.
- A history of Stevens-Johnson syndrome. If you've had a medication-related form of this condition, you are at risk of a recurrence if you use that drug again.
- A family history of Stevens-Johnson syndrome. If an immediate family member has had Stevens-Johnson syndrome or a related condition called toxic epidermal necrolysis, you may be more susceptible to developing Stevens-Johnson syndrome too.
- The HLA-B*1502 gene. If you have a gene called HLA-B 1502, you have an increased risk of Stevens-Johnson syndrome, particularly if you take certain drugs for seizures, gout or mental illness. Families of Chinese, Southeast Asian or Indian descent are more likely to carry this gene.
Stevens-Johnson syndrome complications include:
- Secondary skin infection (cellulitis). Cellulitis can lead to life-threatening complications, including sepsis.
- Blood infection (sepsis). Sepsis occurs when bacteria from an infection enter your bloodstream and spread throughout your body. Sepsis is a rapidly progressing, life-threatening condition that can cause shock and organ failure.
- Eye problems. The rash caused by Stevens-Johnson syndrome can lead to inflammation in your eyes. In mild cases, this may cause irritation and dry eyes. In severe cases, it can lead to extensive tissue damage and scarring that results in visual impairment and, rarely, blindness.
- Lung involvement. The condition may lead to acute respiratory failure.
- Permanent skin damage. When your skin grows back following Stevens-Johnson syndrome, it may have abnormal bumps and coloring. And you may have scars. Lasting skin problems may cause your hair to fall out, and your fingernails and toenails may not grow normally.
April 28, 2017
- Nirken MH, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Clinical manifestations; pathogenesis; and diagnosis. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
- High WA, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Management, prognosis, and long-term sequelae. http://www.uptodate.com/home. Accessed Jan. 19, 2017.
- Darlenski R, et al. Systemic drug reactions with skin involvement: Stevens-Johnson syndrome, toxic epidermal necrolysis, and DRESS. Clinics in Dermatology. 2015;33:538.
- Gawkrodger DJ, et al. Stevens-Johnson syndrome, toxic epidermal necrolysis. In: Dermatology: An Illustrated Colour Text. 6th ed. Edinburgh, U.K.: Elsevier; 2017. https://www.clinicalkey.com. Accessed Jan. 19, 2017.
- AskMayoExpert. Nonimmunoglobulin e-mediated (non-IgE) drug sensitivity. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.
- Wetter DA, et al. Clinical, etiologic and histopathologic features of Stevens-Johnson syndrome during an 8-year period at Mayo Clinic. Mayo Clinic Proceedings. 2010;85:131.
- Gerull R, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: A review. Critical Care Medicine. 2011;39:1521.
- Tangamornsuksan W, et al. Relationship between the HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review and meta-analysis. JAMA Dermatology. 2013;149:1025.
- FDA drug safety communication: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen. U.S. Food and Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm363041.htm. Accessed Jan. 19, 2017.
- Yip VL, et al. HLA genotype and carbamazepine-induced cutaneous adverse drug reactions: A systematic review. Clinical Pharmacology and Therapeutics. 2012;92:757.